Alert archive / South Carolina / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Charleston, SC
NWS Charleston, SC issued this areal flood advisory at May 31, 2017, 4:49 PM EDT for Hampton County, Jasper County, South Carolina. It was in force for 86 min.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 4:49 PM EDT (20:49 UTC)
- Expired
- May 31, 2017, 6:15 PM EDT
- In force
- 86 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
387
WGUS82 KCHS 312049
FLSCHS
Flood Advisory
National Weather Service Charleston SC
449 PM EDT WED MAY 31 2017
SCC049-053-312215-
/O.NEW.KCHS.FA.Y.0021.170531T2049Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-Jasper SC-
449 PM EDT WED MAY 31 2017
The National Weather Service in Charleston has issued a
* Flood Advisory for Minor Flooding in...
Hampton County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 615 PM EDT
* At 448 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding. Overflowing poor
drainage areas will result in minor flooding in the advisory area.
Up to two inches of rain have already fallen.
* Some locations that will experience flooding include...
Hampton, Yemassee, Lake Warren State Park, Varnville, Early Branch,
Cummings, Grays and Almeda Intersection.
Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding of low lying and poor
drainage areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This heavy rainfall will result in significant ponding of water on
area roads and in low spots. Slow down to reduce the risk of
hydroplaning. If water covers the entire roadway or is flowing, find
another route. The water is probably much deeper than it appears and
only one foot of water can stall a vehicle. When encountering flooded
roads make the smart choice, turn around, don't drown.
&&
LAT...LON 3288 8096 3275 8085 3274 8085 3272 8084
3264 8110 3285 8120 3291 8099
$$2 follow-up statements
033
WGUS82 KCHS 312106
FLSCHS
Flood Advisory
National Weather Service Charleston SC
506 PM EDT WED MAY 31 2017
SCC053-312115-
/O.CAN.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper SC-
506 PM EDT WED MAY 31 2017
...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR JASPER COUNTY...
THE HEAVY RAIN HAS ENDED. THEREFORE, THE FLOODING THREAT HAS
ENDED.
LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
3275 8102 3273 8104 3274 8112 3277 8114
3286 8114 3291 8099
$$
SCC049-312215-
/O.CON.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-
506 PM EDT WED MAY 31 2017
...A FLOOD ADVISORY FOR MINOR FLOODING REMAINS IN EFFECT UNTIL 615 PM
EDT FOR HAMPTON COUNTY...
At 505 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding in the advisory area.
Up to two inches of rain have already fallen.
Some locations that will experience flooding include...
Hampton, Varnville, Early Branch, Cummings and Almeda Intersection.
Additional rainfall of 1 TO 2 inches is expected over the area.
Minor flooding of low lying and poor drainage areas is likely.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This heavy rainfall will result in significant ponding of water on
area roads and in low spots. Slow down to reduce the risk of
hydroplaning. If water covers the entire roadway or is flowing, find
another route. The water is probably much deeper than it appears and
only one foot of water can stall a vehicle. When encountering flooded
roads make the smart choice, turn around, don't drown.
&&
LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
3275 8102 3273 8104 3274 8112 3277 8114
3286 8114 3291 8099
$$660
WGUS82 KCHS 312122
FLSCHS
Flood Advisory
National Weather Service Charleston SC
522 PM EDT WED MAY 31 2017
SCC049-312131-
/O.CAN.KCHS.FA.Y.0021.000000T0000Z-170531T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hampton SC-
522 PM EDT WED MAY 31 2017
...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR HAMPTON COUNTY...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 3275 8085 3275 8086 3272 8098 3273 8100
3275 8102 3273 8104 3274 8112 3277 8114
3286 8114 3291 8099
$$What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this areal flood advisory went out at May 31, 3:55 PM EDT, 54 minutes earlier.
Area forecast discussion, May 31, 3:55 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Charleston SC 355 PM EDT Wed May 31 2017 .SYNOPSIS... Weak high pressure will persist over the western Atlantic through the weekend. A cold front may impact the area early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Through Sunset: Scattered showers and tstms have been firing across southeast GA where deeper moisture convergence has maximized with interactions from the sea breeze and a plethora of mesoscale boundaries. Mesoanalysis indicates that there is just enough deep layered shear to produce a few splitting cells over south GA. There should be additional convective development the next few hours in southeast GA where 500-700 MB instability parameters were also maximized. Isolated severe thunderstorms remain possible prior to sunset across southeast GA with a few storms capable of producing at least small hail and gusty convective winds. Morning Clouds have put a damper on diurnal convection across SC, but a few showers and perhaps a couple of tstms could still develop as the sea breeze moves inland. Tonight: Diurnal convective rains will decrease after sunset and POPs were decreased to slight chances this evening before becoming silent overnight. A weak cold front will sag se though the inland Carolinas overnight with some drier air moving into northern SC late. There could be patches of stratus and fog developing late across southeast GA where rains fell but will allow the evening shift a chance to access this potential after diurnal rains end. Lows should range from the mid/upper 60s well inland to the lower 70s coast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... No significant changes with the latest models or the general forecast thinking. A weak/dissipating front will nudge southward over southeast GA Thursday and Friday. The most moisture and instability will be in this general area. However, slightly drier and more stable air will be north of the front, across southeast SC. The sea breeze will initiate the afternoon convection both days. By Saturday the aforementioned front has dissipated and the Atlantic ridge begins to strengthen. This should lead to a stronger/earlier sea breeze, which could initiate more afternoon convection. However, models don't show much of an increase in moisture/instability. Temperatures will be seasonal during the short term. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A developing upper trough with cold front pushing toward the area may result in greater coverage of showers and tstms during the long term period. GFS and ECMWF are in surprisingly good agreement on a cold front pushing through Monday night, with greatest precipitation coverage Monday and Monday night. Somewhat unseasonably dry/cool air may shift in toward the middle of next week behind the front. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... KCHS: Morning clouds have limited surface heating and surface- based instability and current trends suggest most of the tstms could fire south of the terminal this afternoon. VFR conditions will prevail through 18Z Thursday and convective trends on radar will dictate any shower/tstm inclusions this afternoon and evening. KSAV: Showers and tstms impacted the terminal a bit earlier. Latest radar trends suggest tstm risks have shifted south and north for now. Mainly debris clouds linger along with a few light showers. Forecast soundings indicate slight chances for a brief period of low-end MVFR or IFR cigs around daybreak on Thursday. We have only trending by mentioning scattered low clouds for now. Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are possible in afternoon/evening showers/thunderstorms. && .MARINE... Tonight: A persistent south to southwest flow lingers with seas 2 ft near shore and 2-3 ft offshore. Strong storms earlier today over GA waters have diminished to light rains. As the land breeze develops again late tonight, instability and moisture may again be favorable for isolated to scattered showers and storms offshore. A weak gradient will exist Thursday through Saturday with modest afternoon sea breezes each day. Strengthening southwesterly flow is expected late Saturday through early next week as a cold front slowly approaches from the west. We could be looking at conditions approaching Small Craft Advisory by Monday, mainly over the offshore waters. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, May 31, 3:43 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 343 AM EDT Wed May 31 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-010745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 343 AM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 31, 1:44 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
144 PM EDT WED MAY 31 2017
GAZ116-118-311815-
Inland Chatham-Inland Bryan-
144 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...
At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near I-16/i-95 Interchange, moving northeast at
25 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Savannah, Pooler, I-16/i-95 Interchange, Garden City, Port Wentworth,
Bloomingdale, Savannah Airport and Meinhard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8146 3211 8140 3210 8138 3222 8122
3217 8113 3215 8111 3214 8112 3212 8112
3195 8127
TIME...MOT...LOC 1744Z 205DEG 21KT 3207 8133Special weather statement, May 31, 2:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
227 PM EDT WED MAY 31 2017
GAZ116>119-138-311915-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
227 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...
At 227 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Richmond Hill to
near Fort Stewart, and moving east at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Savannah, Hinesville, Pooler, Richmond Hill, Wilmington Island, Fort
Pulaski National Monument, Fort Stewart and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3189 8171 3211 8114 3205 8094 3204 8092
3204 8089 3202 8081 3197 8082 3176 8105
TIME...MOT...LOC 1827Z 252DEG 14KT 3194 8130 3192 8156Special weather statement, May 31, 3:15 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
315 PM EDT WED MAY 31 2017
GAZ116-117-119-137>141-312000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Bryan-Coastal McIntosh-Coastal Bryan-Long-
315 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH...CHATHAM AND LONG COUNTIES...
At 315 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Belfast to near
Townsend, and moving west at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Tibet, Jones, McIntosh, Riceboro, Harris Neck, Eulonia, Valona and
South Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3145 8162 3147 8161 3151 8166 3153 8167
3154 8166 3155 8170 3158 8170 3160 8173
3189 8148 3182 8113 3141 8134 3139 8157
TIME...MOT...LOC 1915Z 071DEG 7KT 3184 8139 3153 8161Local storm report, May 31, 3:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 3 S RICHMOND HILL 31.89N 81.30W
05/31/2017 E1.00 INCH BRYAN GA SOCIAL MEDIA
SOCIAL MEDIA USER RELAYED PHOTOGRAPHS OF UP TO 1-INCH
HAIL NEAR THE INTERSECTION OF PORT ROYAL ROAD AND HARRIS
TRAIL IN RICHMOND HILL. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1700332
JMCLocal storm report, May 31, 3:47 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 1 SSW RICHMOND HILL 31.92N 81.32W
05/31/2017 BRYAN GA SOCIAL MEDIA
SOCIAL MEDIA RELAYED REPORT OF ROOF SHINGLE DAMAGE AND
SMALL TREE LIMBS KNOCKED DOWN.
&&
EVENT NUMBER CHS1700333
JMCSpecial weather statement, May 31, 4:14 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
414 PM EDT WED MAY 31 2017
GAZ088-SCZ040-042-312100-
Screven-Allendale-Hampton-
414 PM EDT WED MAY 31 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...HAMPTON AND
ALLENDALE COUNTIES...
At 414 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Burtons Ferry
Landing to 9 miles northeast of Sylvania, and moving northeast at 25
mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Allendale, Sylvania, Hampton, Lake Warren State Park, Varnville,
Estill, Fairfax and Brunson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3305 8113 3304 8109 3296 8102 3290 8099
3287 8095 3276 8088 3274 8163 3297 8143
3309 8115
TIME...MOT...LOC 2014Z 247DEG 20KT 3294 8142 3283 8151The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:35 AM EDT | Special Marine Warning | CHS | 85 min | |
| May 31, 9:59 AM EDT | Special Marine Warning | CHS | 46 min | |
| May 31, 10:44 AM EDT | Special Marine Warning | CHS | 2 hr | |
| May 31, 1:44 PM EDT | Special Marine Warning | CHS | 61 min | |
| May 31, 4:14 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 46 min |
| May 31, 6:06 PM EDT | Special Weather Statement | CHS | Dorchester | 39 min |
| May 31, 6:55 PM EDT | Special Weather Statement | CHS | Berkeley | 50 min |
Nearby
Areal Flood Advisories in South Carolina, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.